Medications are often necessary for the prevention of debilitating conditions, to fight infection and disease, or to help us maintain properly balanced body chemistry. Despite the remarkable benefits of modern pharmaceuticals, there is always the risk of undesired side effects. When dosage is properly controlled, side effects are usually minimal or at least manageable.
One side effect that is not often appreciated is the risk of hearing loss associated with a large number of drugs, both prescription and over-the-counter. The risk is small when the correct dosage is prescribed and the drug is used as directed. For example, large doses of aspirin are known to cause hearing loss and tinnitus (ringing in the ears), although these sides effects are temporary. Fortunately, most people are not often prescribed large doses of aspirin. Other similarly common drugs, however, like non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen sodium, have been known to cause permanent hearing loss of a mild to moderate degree at common dosages in some people.
Like the industrial solvents discussed in my previous post, these are also drugs that are extremely ototoxic and result in severe and permanent hearing loss in nearly every person who must take them. The most well-known of these include a special class of antibiotics called aminoglycosides, platinum-based chemotherapies for cancer treatment, and loop diuretics, though not all the damage is caused by the generation of free radicals. Like solvents, these drugs are synergistic with noise, but they are also synergistic with each other. For example, aminoglycoside antibiotics and other ototoxic drugs taken close to the same time can rapidly result in a serious hearing loss. Add noise to this combination, and the risk of hearing loss is greatly multiplied. To minimize the risk of hearing loss, one should complete the prescription of any other drug before starting a course of aminoglycoside antibiotics, if they can, and should avoid any exposure to noise for two to three months after completing the antibiotics as noise synergies may persist for some time. Accordingly, it is important to have your hearing tested before starting aminoglycoside antibiotics, with frequent hearing tests during and after finishing the course.
Such powerful ototoxic drugs are usually reserved for life-saving therapies. Most people will never have to be treated with them during their working lives. However, the number of medications with varying but known ototoxicity is staggering and we’re still learning about their effects on hearing and their interactions with noise and industrial chemicals, and other drugs, nutrients, or foods. In fact, it’s only within the last 15 to 20 years that the “grapefruit effect”1 2 has been widely understood and reported.
Because we don’t know how hearing is affected by all the available drugs, the bottom line is that if you are taking any medications at all, safe practice suggests that you make sure you wear hearing protection at all times in all noisy places, even if the noise doesn’t seem like it is loud enough on its own to cause a hearing loss. If there is any doubt about your risk for hearing loss with your medications, always wear properly-fit, adequate hearing protection. Don’t take chances; the synergistic effect of noise with drugs, just like with industrial chemicals, increases one’s sensitivity to hearing loss from noise exposure, so you may even need to protect your hearing to a lower exposure level by using hearing protection with a higher Noise Reduction Rating (NRR) or Personal Attenuation Rating (PAR). Make sure the Safety Manager at your workplace understands these issues and if you have questions about side effects or interactions with any medications you may be taking, be sure to ask your pharmacist.